Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 200, NWS Amarillo, TX

July 4, 2017Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 4, 2017, 6:22 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 6:22 PM CDT (23:22 UTC)
Expired
Jul 4, 2017, 7:15 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 88 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:40 PM CDTTSTM WND GST 603 W Bootleg, TX
Jul 4, 7:15 PM CDTTSTM WND GST 602 Nw Hereford, TX
Jul 4, 7:21 PM CDTTSTM WND GST 60Hereford, TXTRAINED SPOTTER AND SHERIFF DEPUTY ON THE WEST SIDE OF HEREFORD REPORTED 55 TO 60 MPH WINDS WITH TREE LIMBS BROKEN OFF.
Jul 4, 7:21 PM CDTTSTM WND GST 60Hereford, TXTRAINED SPOTTER AND SHERIFF DEPUTY ON THE WEST SIDE OF HEREFORD REPORTED THUNDERSTORM WIND GUSTS UP TO 60 MPH WITH TREE LIMBS BROKEN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-472 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS54 KAMA 042322
SVRAMA
TXC117-359-050015-
/O.NEW.KAMA.SV.W.0200.170704T2322Z-170705T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
622 PM CDT TUE JUL 4 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  South central Oldham County in the Panhandle of Texas...
  Deaf Smith County in the Panhandle of Texas...

* Until 715 PM CDT

* At 621 PM CDT, severe thunderstorms were located along a line
  extending from near Vega to 9 miles southeast of Glenrio to
  Bellview, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. History of 60 mph winds.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Hereford, Vega, Bootleg, Dawn and Simms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3493 10304 3515 10289 3527 10235 3504 10217
      3476 10217 3475 10220 3475 10304
TIME...MOT...LOC 2321Z 331DEG 26KT 3520 10243 3511 10287 3483 10308 

HAIL...1.00IN
WIND...60MPH
 
$$

MJG
2 follow-up statements
248 
WWUS54 KAMA 042348
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
648 PM CDT TUE JUL 4 2017

TXC359-042356-
/O.CAN.KAMA.SV.W.0200.000000T0000Z-170705T0015Z/
Oldham TX-
648 PM CDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OLDHAM COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of Oldham 
county and into Deaf Smith County. Therefore the warning has been 
cancelled for Oldham county.

LAT...LON 3493 10304 3510 10288 3518 10228 3504 10217
      3476 10217 3475 10220 3475 10304
TIME...MOT...LOC 2346Z 337DEG 23KT 3506 10238 3496 10277 3458 10294 

$$

TXC117-050015-
/O.CON.KAMA.SV.W.0200.000000T0000Z-170705T0015Z/
Deaf Smith TX-
648 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR DEAF SMITH COUNTY...

At 646 PM CDT, severe thunderstorms were located along a line
extending from 13 miles southwest of Wildorado to 8 miles southwest
of Simms to 5 miles northwest of Bovina, moving south at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Hereford, Bootleg, Dawn and Simms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3493 10304 3510 10288 3518 10228 3504 10217
      3476 10217 3475 10220 3475 10304
TIME...MOT...LOC 2346Z 337DEG 23KT 3506 10238 3496 10277 3458 10294 

HAIL...0.75IN
WIND...60MPH
 
$$

MJG
175 
WWUS54 KAMA 050008
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
708 PM CDT TUE JUL 4 2017

TXC117-050015-
/O.CON.KAMA.SV.W.0200.000000T0000Z-170705T0015Z/
Deaf Smith TX-
708 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN DEAF SMITH COUNTY...

At 708 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Dawn to 7 miles east of Bootleg to 4
miles southeast of Bovina, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Hereford and Simms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3489 10279 3503 10269 3510 10238 3495 10221
      3476 10217 3475 10220 3475 10283
TIME...MOT...LOC 0008Z 331DEG 26KT 3494 10230 3484 10269 3446 10286 

HAIL...0.75IN
WIND...60MPH
 
$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:21 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 4, 3:21 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
321 PM CDT Tue Jul 4 2017

.DISCUSSION...
Another round of showers and thunderstorms are expected this
afternoon and evening with a few weak storms already forming in
the far northwest zones. Upper level analysis shows continued
northwest flow into the Panhandles as high pressure over the
southwest has not shifted as far east as previous guidance
suggested. Enhanced mid-level flow over the eastern Panhandles is
also indicated by short/medium range guidance on the back end of
a closed shortwave now over southeast KS per water vapor imagery.
This will help to increase deep shear values (mostly due to
directional shear as surface winds back to southeast) over the
eastern Panhandles to around 35 knots with around 30 knots for the
western Panhandles this evening. This combined with with surface
dew points around 60 and strong instability (SBCAPE over 2000
J/kg) will support some strong to severe multicells. Forcing will
be limited to a very subtle perturbation in the northwest flow
aloft and Theta-E convergence around SFC-850mb / weak upslope
flow in addition to old outflow boundaries left over from
yesterdays activity. Storm motion should be southeasterly with
forecast hodographs suggesting only 10-15 knot storm motion. This
may lead to some localized flooding concern with any more discrete
cells. However, CAMs suggest congealing into a broken line into
the evening as storms push into the southern Texas Panhandle, and
storm speeds will mostly likely increase as they become outflow
dominant. The tornado risk will be very low due to high LCL
heights and a relatively weak low level wind field. Boundary
induced land spouts can't be ruled out. Latest guidance suggest
storm coverage will be great around 00z with storms exiting the
Panhandles to the south/southeast by 03z-06z.

Wednesday looks to be mostly dry for the area as we finally start
to transition to more north-northeasterly flow aloft. The high
pressure over the southwest is expected to expand over the Four
Corners region with large scale troughing over the northeast
CONUS. Can't rule out a very isolated thunderstorm over the
eastern zones where better low level moisture will exist.
Otherwise, highs should be in the low to mid 90s, right around
average.

Thursday into the extended looks mostly dry with near average
temperatures. However, models show the upper high over the Four
Corners trying to shift west some over the weekend which may lead
to a brief return of northwesterly winds and slight pops mainly
for the western and northern zones. Deterministic models vary
greatly with low level moisture over the weekend period, which
will have an affect on thunderstorm potential and high
temperatures. The same can be said going into next week, although
models are fairly consistent with shifting the upper high to the
east by mid week which should lead to drier/warmer conditions and
most likely above average temperatures.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/7
Hazardous weather outlook, Jul 4, 3:42 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
342 PM CDT Tue Jul 4 2017

OKZ001>003-TXZ001>020-050845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
342 PM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Panhandles. Some of these
storms may produce strong winds and large hail as we go into the
afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday mainly for the eastern
Texas Panhandle, and then again Friday through Sunday for portions
of the Panhandles. The threat for organized severe weather will
be low, however a strong storm can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 4, 4:22 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Amarillo TX
422 PM CDT TUE JUL 4 2017

TXZ006-011-042200-
Hartley TX-Oldham TX-
422 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Romero, or 7 miles northeast of Nara Visa, moving
southeast at 25 mph.

Dime size hail, torrential rainfall and wind gusts of 50 to 55 mph
will be possible with this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3580 10304 3587 10290 3561 10254 3538 10304
TIME...MOT...LOC 2121Z 328DEG 20KT 3568 10299

MJG
Special weather statement, Jul 4, 5:39 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
539 PM CDT TUE JUL 4 2017

TXZ008-009-013-014-042330-
Gray TX-Hutchinson TX-Roberts TX-Carson TX-
539 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...
SOUTHEASTERN HUTCHINSON...NORTHWESTERN GRAY AND SOUTHWESTERN ROBERTS
COUNTIES UNTIL 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Skellytown, or 17 miles northeast of Borger, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pampa and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3569 10081 3560 10092 3555 10101 3553 10110
      3553 10123 3573 10129 3583 10109
TIME...MOT...LOC 2238Z 316DEG 12KT 3578 10112

MJG
Special weather statement, Jul 4, 5:56 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
556 PM CDT TUE JUL 4 2017

TXZ011-016-042345-
Deaf Smith TX-Oldham TX-
556 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND NORTHERN DEAF
SMITH COUNTIES UNTIL 645 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Vega to 3 miles southwest of
Glenrio. Movement was southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Vega, Adrian, Glenrio, Wildorado and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3529 10304 3544 10240 3517 10217 3508 10217
      3481 10304
TIME...MOT...LOC 2256Z 325DEG 25KT 3537 10240 3515 10310

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:04 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall31 min
Jul 3, 7:11 PM CDTSpecial Weather StatementAMAOchiltree64 min
Jul 3, 7:30 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler75 min
Jul 3, 7:38 PM CDTSpecial Weather StatementAMACarson37 min
Jul 3, 7:44 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts61 min
Jul 3, 8:24 PM CDTSpecial Weather StatementAMAGray, Wheeler66 min
Jul 3, 8:47 PM CDTSpecial Weather StatementAMACollingsworth, Donley, Gray, Wheeler58 min
Jul 3, 9:51 PM CDTSpecial Weather StatementAMACollingsworth24 min
Jul 4, 4:22 PM CDTSpecial Weather StatementAMAHartley38 min
Jul 4, 5:39 PM CDTSpecial Weather StatementAMARoberts51 min
Jul 4, 5:56 PM CDTSpecial Weather StatementAMADeaf Smith49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.